T Nation

Zoloft and Diet/Training

I’m not sure if this is exactly the right forum for this type of question, but I see the Chemical Solution forum isn’t up so I’ll give it a try here. I’m a first year medical student who 3 years ago was a national class discus thrower, so I’ve trained hard before and know what the t-man lifestyle is really about. Anyway, after my Senior year of college I decided I wanted to go to medical school, and put all my effort into that and pretty much stopped training. Well the results have been that I put on 100 lbs. I’ve probably been depressed quite a bit of that time, but the last few months it’s really come to a head. I’ve been making plans recently to get back into shape, and hopefully be competitive in something again, be it olympic lifting, powerlifting, or even track again. I knew that doing this would help with the depression. So I finally went to see a psychiatrist today and she prescribed Zoloft for me. So my questions are how will this affect by training/bodybuilding efforts? My plan is to start using high dose fish oils (EPA/DHA) as I’ve read good things about these and mental health. I’m also planning on using Power Drive (loved the stuff back when I was throwing). I’m also planning on using some Tribex-500 and M as reccommended. All of this in addition to a good multi-vitamin, ZMA, Vitamin C, maybe creatine, glutamine (it’s for my stomach), MRP’s, and whey/casein protein powder. As far as training, I plan on getting started with a couple days a week of light interval training, a few days a week of steady state aerobics, then a 4 day split with higher reps and lower weights at first then eventually work into something more performance oriented when I’m in better shape. Anyway, any input on the effects that Zoloft might have on my training effects would be appreciated.

A good friend of mine is on Zoloft. This gal is a training freak, and as far as I know, it hasn’t affected her workouts one bit. I’m sure you already know this, but I’ll say it anyway - ease in to the cardio, particularly the intervals, so you don’t mess up your feet or knees. And I bet you won’t need the Zoloft for long once you can fit back in some of your older clothes. Good luck to you on your comeback - any plans on competing again in the future?

Im also taking Zoloft right now for anxiety problems. Zoloft will not affect your workout at all. If anything it will make your workout better. I wish you good luck on your training and hope your depression goes away. Zoloft hasnt affected me working out at all if any it has made my workouts that much better.

Thanks for the feedback and encouragement. I guess I was specifically looking for information on how Zoloft might affect testosterone levels. I’d read somewhere that it might raise prolactin levels and lead to gynocomastia. As far as competing again, we shall see. I was very close to qualifying for the for the Olympic Trials in 2000, and I have to admit the 2004 Trials sound like fun. With med school though I don’t know if that will be possible.

I started taking Zoloft about 3 months ago. I’m not a bodybuilder so I can’t really tell you if it would have any negative effects as far as how your body might look, or losing weight, but I haven’t noticed anything. My strength however has gone up significantly and people keep asking me if I’ve bulked up so it’s probably not bad. I would attribute my strength gains from the pills allowing me to get a good nights sleep more than anything. Before I took them I was basically an insomniac. I was really hesitant to take the pills but I’m glad that I did.
One caution, for about the first 5 days I did have a loss of sex drive and I had a decreased appetite particularly in the morning. At the same time I was having some problems with allergies so that might have been the cause too. After that first week everything went back to normal. So if you decide to take the pills don’t give up after the first few days, because if you have those side effects they might go away.

Aloha MD2006! I’m a substance abuse counselor specializing in dual diagnosis with lots of clients on Zoloft. As you probably know, the Selective Serotonin Reuptake Inhibitor anti-depressants like Zoloft have a few, well documented side effects that you can find in any PDR or good pharmacy. As you may also know, the primary job of the SSRI is to limit/inhibit your reuptake port(in your brain)from taking in your free serotonin. Check out a good book on neuroanatomy and you will have your answers. I agree with the brother that thinks time in the gym will help with your depression-- but give it enough time! Continue your therapy until it is no longer indicated. Zoloft takes a couple of weeks to start working- be patient. I encourage all my clients to exercise regularly- exercise is the natural anti-depressant.Best in Health!

BIG KAHUNA, it’s funny that you should mention neuroanatomy because thats the subject we just started this semester. So yeah, I’ve got a few books on the subject lying around! 6 to be exact :slight_smile:

What about drug interactions? He is planning on taking quite a few supplements. Could there be any complications?

BIG KAHUNA TO CHRIS- GOOD QUESTION, CHRIS. CONSIDERING THE UNIQUE JOB OF ZOLOFT-INHIBITING SEROTONIN REUPTAKE- I DON’T SEE HOW ANY SUPPLEMENT WOULD ALTER THIS PARTICULAR PROCESS, UNLESS THE SEROTONIN PRODUCTION LEVEL WAS AFFECTED. I WILL GLADLY CONSULT WITH A NEUROLOGIST TOMORROW AND REPOST MY FINDINGS. ALOHA!

{Note from MOD: Kill the caps}

ALOHA MD2006 & CHRIS- AS PROMISED, I SPOKE WITH THE LOCAL BRAIN M.D. TODAY ABOUT ZOLOFT, TRAINING AND SUPPLEMENTS, ESP. POWER DRIVE. HE SAYS NOT TO WORRY. ZOLOFT AND OTHER SSRI MEDS. SUCH AS PAXIL AND PROZAC ARE SO SPECIFIC IN THEIR JOB THAT LITTLE COULD AFFECT THIS PROCESS. HE DID SAY THAT TRYPTOPHAN (5HT) WILL ELEVATE SEROTONIN LEVELS AND TO GO EASY ON ANY PRODUCT WITH 5HT AS AN INGREDIENT. ALSO, FOLLOW YOUR PDR PRECAUTIONS—I.E. NO MAO INHIBITORS.OTHER THAN THIS INFO.,I WAS UNABLE TO FIND ANY OTHER PRECAUTIONS OR RELATED INFO. HOPE I HAVE BEEN OF SOME HELP. GOOD LUCK WITH YOUR NEW TRAINING PROGRAM!!!

{Note From MOD: Kill the Caps}